Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 33, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Nov 15, 2021, 2:28 PM MST for 14 counties in South Dakota. It took effect at Nov 16, 2021, 11:00 AM MST. It was in force for 6 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 15, 2021, 2:28 PM MST (21:28 UTC)
- In effect from
- Nov 16, 2021, 11:00 AM MST
- Expired
- Nov 16, 2021, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 11:03 AM MST | NON-TSTM WND GST 51 | 1 Nne Faith, SD | |
| Nov 16, 11:06 AM MST | NON-TSTM WND GST 51 | 1 Ene Mud Butte, SD | |
| Nov 16, 11:19 AM MST | NON-TSTM WND GST 58 | 7 Wsw Hoover, SD | |
| Nov 16, 11:36 AM MST | NON-TSTM WND GST 55 | 7 Sse Meadow, SD | |
| Nov 16, 11:56 AM MST | NON-TSTM WND GST 54 | 27 Wnw Castle Rock, SD | |
| Nov 16, 12:10 PM MST | NON-TSTM WND GST 51 | 3 W Union Center, SD | |
| Nov 16, 12:13 PM MST | NON-TSTM WND GST 54 | Rapid City Arpt, SD | |
| Nov 16, 12:18 PM MST | NON-TSTM WND GST 51 | 5 Wnw New Underwood, SD | |
| Nov 16, 12:22 PM MST | NON-TSTM WND GST 56 | 1 E Dwtn Rapid City, SD | |
| Nov 16, 12:23 PM MST | NON-TSTM WND GST 52 | 1 Nne Faith, SD | |
| Nov 16, 12:23 PM MST | NON-TSTM WND GST 54 | 1 Wsw Red Elm, SD | |
| Nov 16, 12:53 PM MST | NON-TSTM WND GST 54 | 3 Nw Wasta, SD | |
| Nov 16, 1:21 PM MST | NON-TSTM WND GST 50 | 3 Nnw Scenic, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3000 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513 WWUS83 KUNR 152128 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 228 PM MST Mon Nov 15 2021 ...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... .A strong cold front will move through the region Tuesday, producing gusty northwest winds. Very dry air behind the front will decrease relative humidities in the 15-25 percent range over much of the western SD plains. SDZ323>334-161400- /O.UPG.KUNR.FW.A.0027.211116T1800Z-211117T0000Z/ /O.NEW.KUNR.FW.W.0033.211116T1800Z-211117T0000Z/ Northern Foot Hills-Eastern Foot Hills-Custer County Plains- Pine Ridge Area-Butte County Area-Perkins County- West Central Plains-Ziebach County-Haakon County Area- Badlands Area-Bennett County Area-Mellette and Todd Counties- 228 PM MST Mon Nov 15 2021 /328 PM CST Mon Nov 15 2021/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM MST /6 PM CST/ TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323, 324, 325, 326, 327, 328, 329, 330, 331, 332, 333, AND 334... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ Tuesday. * AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area and 334 Mellette and Todd Counties. * WINDS...West 15 to 20 mph with gusts to 60 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ322-161400- /O.NEW.KUNR.FW.W.0033.211116T1800Z-211117T0000Z/ Fall River County Area- 228 PM MST Mon Nov 15 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 322... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 5 PM MST Tuesday. * AFFECTED AREA...Fire Weather Zone 322 Fall River County Area. * WINDS...Northwest 10 to 15 mph with gusts to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
495 WWUS83 KUNR 160032 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 532 PM MST Mon Nov 15 2021 ...RED FLAG WARNING FROM LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, 332, 333, AND 334... .A strong cold front will cross the area tomorrow, bringing gusty northwest winds. Additionally, very dry air behind the front will decrease relative humidities into the 15-25 percent range over much of the western SD plains. The combination of strong winds and low relative humidity values will lead to critical fire weather conditions. SDZ322>334-161545- /O.CON.KUNR.FW.W.0033.211116T1800Z-211117T0000Z/ Fall River County Area-Northern Foot Hills-Eastern Foot Hills- Custer County Plains-Pine Ridge Area-Butte County Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties- 532 PM MST Mon Nov 15 2021 /632 PM CST Mon Nov 15 2021/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM MST /6 PM CST/ TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, 332, 333, AND 334... * AFFECTED AREA...Fire Weather Zones 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area and 334 Mellette and Todd Counties. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
425 WWUS83 KUNR 160904 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 204 AM MST Tue Nov 16 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, 332, 333, AND 334... .A strong cold front will cross the area today, bringing gusty northwest winds. Additionally, very dry air behind the front will decrease relative humidities into the 15-25 percent range over much of the western SD plains. The combination of strong winds and low relative humidity values will lead to critical fire weather conditions. SDZ322>334-170000- /O.CON.KUNR.FW.W.0033.211116T1800Z-211117T0000Z/ Fall River County Area-Northern Foot Hills-Eastern Foot Hills- Custer County Plains-Pine Ridge Area-Butte County Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties- 204 AM MST Tue Nov 16 2021 /304 AM CST Tue Nov 16 2021/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, 332, 333, AND 334... * AFFECTED AREA...Fire Weather Zones 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area and 334 Mellette and Todd Counties. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Nov 15, 11:00 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Nov 15, 11:00 AM MST, 3 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1100 AM MST Mon Nov 15 2021
.DISCUSSION...(Today Through Sunday)
Issued at 130 AM MST Mon Nov 15 2021
Progressive/active NW flow will continue over the region
supporting a windy pattern with another deep sfc low to affect the
region this week. WAA ongoing with temps responding well across
NE WY and around the favored downslope areas in the lee of the BH.
Deep upper trough will force a strong sfc low into the Northern
Plains with ongoing WAA and SW flow aloft supporting very mild
conds today. Temps will climb into the 60s most places with 70s
from the BH to scentral SD. Expected mostly sunny conds will also
help to push temps to mix out potentials. Hence, bumped highs up a
bit. Ongoing pressure falls with increasing flow aloft will
support breezy conds in favored downslope areas tonight, esp the
northern and eastern foothills where gusts over 40 mph will be
possible late tonight as well as mild overnight lows.
Aforementioned upper trough will shift east and support a strong
cold front into the area Tues, with warning level winds looking
likely across far NW SD Tues, lasting into Wed after a brief lull
Wed night. Most other places on the SD plains will see at least
adv levels, with warning levels possible for small window on the
plains east of the BH Tue with the cold front, and again Wed
afternoon with a secondary cold front. Opted for a high wind watch
for far NW SD where the strongest winds and highest likelihood of
warning level winds are expected (65+ mph), running it through
Wed to make it simple. Little to no precip is expected with this
system given extremely dry low level profiles, with perhaps some
light snow late Tues afternoon and evening over far western
Campbell county and the northern BH. Sfc low will deepen Tue night
with BL flow increasing into Wed morning. This will support
continued windy conds Wed with ongoing CAA, supporting adv level
to possible warning level winds from NW to scentral SD. Highly
progressive flow will then support temp moderation after Wed with
50s and maybe a few 60s returning by Friday. Another clipper type
system looks likely this weekend per model trends. However, the
strength, track, and resultant CAA continues to vary between
models and runs. One thing that does look certain is little to no
precip is expected outside perhaps NE WY and the northern BH into
early next week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1059 AM MST Mon Nov 15 2021
VFR conditions are expected through the period. Low level wind
shear is expected over the Black Hills area overnight, including
at KRAP. Breezy southwesterly winds will develop across much of
northeast WY today, spreading into the Black Hills and foothills
tonight.
&&
.FIRE WEATHER...
Issued At 130 AM MST Mon Nov 15 2021
Warm temps, breezy westerly winds, and dry low level profiles
will support elevated fire weather conditions across much of the
area today, esp northeast WY into southwest SD where relative
humidities will fall to 15 to 20 percent this afternoon. A strong
cold front will move through the region Tues. Winds will shift NW
and increase late Tues morning, with widespread gusts over 50 mph
expected, esp on the SD plains. Very dry airmass behind the front
looks to support a prolonged period of rh’s in the 15-20% range
on most of the SD plains, and when combined with the strong winds
would support critical fire weather conditions. Opted for a fire
weather watch Tues afternoon given winds, rh’s, and critical
fuels.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for SDZ323>334.
High Wind Watch from Tuesday morning through Wednesday afternoon
for SDZ001-002-012>014.
WY... High Wind Watch from Tuesday morning through Wednesday afternoon
for WYZ071.
&&
DISCUSSION...JC
AVIATION...Dye
FIRE WEATHER...JCHazardous weather outlook, Nov 15, 11:02 AM MST, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1102 AM MST Mon Nov 15 2021 SDZ024-028-029-WYZ054>058-161400- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 1102 AM MST Mon Nov 15 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Gusty southwesterly winds to 40 mph are likely to develop over portions of northeast Wyoming this afternoon, spreading into the Black Hills tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another strong cold front will cross the region on Tuesday, bringing very gusty northwesterly winds to the area. Gusts of 40 to 50 mph are likely over much of the area late Tuesday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-WYZ071-161400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northeastern Crook- 1102 AM MST Mon Nov 15 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another strong cold front will cross the region on Tuesday, bringing strong northwesterly winds to the area. Gusts to over 60 mph are possible at times over northwest South Dakota from late Tuesday morning to late Wednesday afternoon. The strong winds and low humidity Tuesday afternoon could produce critical or near critical fire weather conditions. The grassland fire danger is expected to be extreme Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025>027-030>032-041>044-046-047-049-072>074-161400- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1102 AM MST Mon Nov 15 2021 /1202 PM CST Mon Nov 15 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another strong cold front will cross the region on Tuesday, bringing very gusty northwesterly winds to the area. Gusts of 40 to over 50 mph are possible at times over much of the area from late Tuesday morning into Wednesday. The gusty winds and low humidity Tuesday afternoon could produce critical or near critical fire weather conditions in many areas. The grassland fire danger is expected to be very high to extreme Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 1:31 AM MST | High Wind Watch | UNR | Butte, Harding, Meade, Perkins, Ziebach | 13 hr |
| Nov 15, 1:46 AM MST | Fire Weather Watch | UNR | Bennett, Butte, Custer, Fall River, Haakon, Jackson and 8 more | 13 hr |
| Nov 15, 2:25 PM MST | High Wind Warning | UNR | Butte, Harding, Meade, Pennington, Perkins, Ziebach | 51 hr |
Nearby
Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.